The FDA announced today that laboratory analysis revealed inconsistent levels of belladonna, a potentially toxic ingredient, in certain homeopathic teething tablets for infants and children.
As some tested products exhibited belladonna levels far exceeding the amount noted on the label, the agency has urged consumers to stop using these products or dispose of any currently in their possession.
“The body’s response to belladonna in children under 2 years of age is unpredictable and puts them at unnecessary risk,” Janet Woodcock, MD, director of the FDA’s Center for Drug Evaluation and Research, said in a press release.” We recommend that parents and caregivers not give these homeopathic teething tablets to children and seek advice from their health care professional for safe alternatives.”
Following the results of laboratory analysis, the FDA contacted the manufacturer of Hyland’s homeopathic teething products, Standard Homeopathic Company, regarding a recall of products labeled as containing belladonna; however, at this time, the company has not agreed to conduct a recall.
Homeopathic teething remedies have not been evaluated or approved by the FDA for safety and efficacy, and in September 2016, the agency warned against the use of these products after receiving adverse event reports, including 10 deaths. Although the causes of the deaths were uncertain, the FDA noted that the products contained potentially dangerous levels of belladonna, a toxin from a poisonous plant also known as ‘deadly nightshade’.
In November 2016, Raritan Pharmaceuticals recalled three belladonna-containing homeopathic products, two of which were marketed by CVS.
According to the FDA, consumers who have purchased homeopathic teething tablets and gels distributed by CVS, Hyland’s and possibly other retail stores should seek immediate medical attention if their child experiences seizures, trouble breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating or agitation after use.
The FDA has asked health care professionals and patients to report adverse events or side effects related to the use of teething tablets to the agency’s MedWatch Safety Information and Adverse Event Reporting program at www.fda.gov/MedWatch/report